Wyoming, 2020High Wind in Wyoming, January 25, 2020
January 25, 2020 · NWS CYS · 3 events in 3 counties and zones
High winds return to the wind prone areas of Southeast Wyoming with 70 MPH wind gusts across the South Laramie Range and 63 MPH wind gusts near Arlington along I-80 between Laramie and Rawlins.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds return to the wind prone areas of Southeast Wyoming with 70 MPH wind gusts across the South Laramie Range and 63 MPH wind gusts near Arlington along I-80 between Laramie and Rawlins.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 25, 10:27 AM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Jan 25, 10:27 AM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1027 AM MST Sat Jan 25 2020
.UPDATE...
Issued at 903 AM MST Sat Jan 25 2020
Latest 12Z guidance showing winds increasing across WY106 and 116
later this afternoon with 700mb winds up to 45kts across the
south Laramie Range and 800mb winds near Bordeaux at 45kts.
Leeside trough currently over the east slopes of the Laramie Range
shifts east late afternoon and evening...allowing stronger
surface gradient to shift east behind the surface trough. Have
therefore...upgraded the watch for the south Laramie Range and
added WY106 (Bordeaux) to the High Wind Warning. Timing
wise...made a little later than Arlington...but do feel confident
we will see these stronger winds after 00Z. Updates have been
sent.
&&
.SHORT TERM...(Today through Sunday)
Issued at 400 AM MST Sat Jan 25 2020
Overnight WV/IR imagery showed a upper low poised over the western
OH Valley, shortwave upper ridge across the Northern Plains, and
upper trough entering northwest MT. A weak surface front extended
from eastern MT to northeast CO, and a trough over central/southwest
WY. Mid-level moisture covered most of the Cowboy State, with some
snow showers developing over higher elevations of Albany and Carbon
counties. prevailing winds were westerly 5-15 mph, with occasional
gusts to around 30 mph over parts of southeast WY. Temperatures ranged
from the upper teens to middle 30s.
Snow showers will continue this morning west of the Laramie Range,
decreasing this afternoon. As the trough tracks east across MT this
afternoon, 850 mb CAG-CPR height gradients increase to 50-60 mtrs.
700 mb winds increase to 45-50 kt 21Z to 03Z between Rawlins and
Bordeaux, and 40-45 kt over the I-80 Summit 03Z to 06Z. Upgraded
the High Wind Watch to a Warning for the North Snowy Range Foothills
including Arlington/Elk Mountain for gusts near 60 mph. Not as confident
for the South Laramie Range/I-80 Summit, where gusts of 55 to 60 mph
will be possible. Winds will diminish Sunday as the upper trough
approaches the Upper Midwest and the low-level height gradients relax.
Above normal high temperatures in the 30s and 40s are forecast.
.LONG TERM...(Sunday night through Friday)
Issued at 400 AM MST Sat Jan 25 2020
Transitory upper ridge along the Front Range Sunday gives way to
the next Pacific upper trough Sunday night and Monday. Most of the
energy with this system will affect the southern Rockies and Plains.
Colder air aloft in the wake of the trough passage will enhance
snow shower development, with more widespread coverage Monday.
Snow amounts will be light for lower elevations, with 2 to 4 inches
over the Snowy, Sierra Madre and North Laramie Ranges. Transitory
ridging aloft will be short-lived Tuesday, with another Pacific
upper trough digging southeast across the Intermountain West and
Rocky Mountains Wednesday. Shortwave energy with this trough is
further south per the GFS, while the ECMWF forms a closed low over
southeast CO late Wednesday. Snow shower coverage will increase
from west to east, with light amounts lower elevations and 3 to 5
inches for the Snowies/Sierra Madres. Snow showers will linger
over the south central WY mountains Thursday through Friday, while
the remainder of the CWA remains dry. It will be windy across
much of southeast WY, with the strongest winds possible early and
late in the week. Temperatures will average near seasonal normals.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1027 AM MST Sat Jan 25 2020
VFR expected to prevail at the terminals through the period though
some patchy MVFR cigs may occur around KRWL this evening. Some gusty
winds this afternoon with gusts near 30 kts at the se Wy terminals.
&&
.FIRE WEATHER...
Issued at 250 AM MST Sat Jan 25 2020
Fire weather concerns will be negligible through next week. A low
pressure trough will track east across Montana and the Dakotas this
afternoon and tonight, and increase the low-level gradient flow over
southeast Wyoming resulting in strong and gusty west winds. Snow
showers will continue this morning west of the Laramie Range, and
taper off this afternoon. A more significant low pressure trough
will move into the region late Sunday and Monday with accumulating
snow. Much of next week will be cooler than normal with chances
for snow showers, mainly over the higher terrain. Minimum relative
humidities will range from 30 to 40 percent, with excellent
nighttime recoveries. Also, it will be windy early and late next
week across much of southeast Wyoming.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 PM this afternoon to 8 AM MST Sunday
for WYZ106-116.
High Wind Warning from 2 PM this afternoon to 8 AM MST Sunday
for WYZ110.
NE...None.
&&
UPDATE...GCC
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, Jan 25, 9:41 AM MST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
941 AM MST Sat Jan 25 2020
NEZ002-003-019>021-054-055-095-096-261645-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
941 AM MST Sat Jan 25 2020
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101>105-107>109-111>115-117>119-261645-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
941 AM MST Sat Jan 25 2020
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow showers will continue this morning west of the Laramie Range,
then gradually taper off this afternoon. One to three inches of
snow is expected over the Snowy and Sierra Madre Ranges, with
lighter amounts across the lower elevations.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
An active weather pattern is forecast next week with a series of
Pacific low pressure systems producing periods of accumulating
snow and windy conditions.
.Spotter information statement...
Spotter activation will not be required. Please send your wind and
snowfall observations to the Cheyenne National Weather Service on
Facebook or Twitter, or contact our office at 3 0 7 7 7 2 2 4 6 8.
WYZ106-110-116-261645-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
941 AM MST Sat Jan 25 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
West winds will strengthen across southeast Wyoming as an area of
low pressure passes well north of the region this afternoon and
evening. Gusts of 50 to 60 mph are expected for the wind-prone
areas including Arlington, Elk Mountain and the Interstate 80
Summit...as well as Interstate 25 near Bordeaux. High Wind
Warnings are in effect this afternoon through Sunday morning for
these areas.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
An active weather pattern is forecast next week with a series of
Pacific low pressure systems producing periods of accumulating
snow and windy conditions.
.Spotter information statement...
Spotter activation will not be required. Please send your wind and
snowfall observations to the Cheyenne National Weather Service on
Facebook or Twitter, or contact our office at 3 0 7 7 7 2 2 4 6 8.
High Wind, North Snowy Range Foothills
- When
- January 25, 12:56 PM MST to 7:16 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station WY24 Cooper Cove (7 ESE Arlington) along I-80 measured the reported winds with strong wind gusts over a 6 hour period during the afternoon of the 25th.
High Wind, South Laramie Range
- When
- January 25, 1:00 PM MST to 2:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet stations BUFORW (2 W Buford) and LYNCHW (9 SE Buford) reported wind gusts for about an hour.
High Wind, South Laramie Range Foothills
- When
- January 25, 2:30 PM MST to 6:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station EMKAYW (14 WSW Cheyenne) reported wind gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, January 25, 2020$50,000 · 1 event
- High Surf in Hawaii, January 25 to 31, 202014 events
- Blizzard and Heavy Snow in Alaska, January 25 to 26, 20207 events
- Flooding in Virginia, January 25, 20203 events
- Dense Fog in California, January 25, 20202 events
- Flood in West Virginia, January 25, 20201 event
- Dense Fog in Colorado, January 25, 20201 event
- Winter Weather in Pennsylvania, January 25, 20201 event
- Winter Weather in New Jersey, January 25, 20201 event
- Winter Weather in California, January 25 to 26, 20201 event
- Winter Weather in Nevada, January 25 to 26, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866175, 866176, 866177.